No Longer Accepting Cases

September 12, 2012 — According to a September 7 letter, the warning label on Multaq (dronedarone) will be updated to include risk information about Pulmonary Toxicity and contraindicated in people who are hypersensitive to the drug.

The U.S. Food and Drug Administration (FDA) and Sanofi-Aventis are currently in the process of approving label changes. In the last few years, Multaq has been associated with a long list of life-threatening side effects, including heart problems, liver toxicity, and now lung toxicity.

The new Warnings and Precautions section of the label will include a new subsection, describing the following condition:

Pulmonary Toxicity: Cases of interstitial lung disease including pneumonitis and pulmonary fibrosis have been reported in patients treated with MULTAQ in the post-marketing setting [see Adverse Reactions (6.2)]. Onset of dyspnea or non-productive cough may be related to pulmonary toxicity and patients should be carefully evaluated clinically. If pulmonary toxicity is confirmed, MULTAQ should be discontinued.

The label will also have a question-and-answer section, including the question, “What are the possible side effects of Multaq?” The following answer has been added:

Inflammation of the lungs, including scarring and thickening. Call your doctor if you develop shortness of breath or a dry cough during treatment with MULTAQ.

The section describing adverse reactions and post-marketing experiences will also be updated to include this disease:

Vascular: Vasculitis, including leukocytoclastic vasculitis.

Research has linked the use of Multaq to vasculitis, which occurs when blood vessels become inflamed. Over time, the blood vessel walls can become thicker, weaker, narrower (stenotic), and scarred. A narrow blood vessel transports less blood, which can cause severe tissue damage, organ damage, organ failure, and potentially death.

The list of side effects for Multaq will also include leukocytoclastic vasculitis, a condition also known as “hypersensitive vasculitis.” This occurs when small blood vessels become suddenly inflamed. It can also be chronic and recurrent. The condition typically involves the skin (which become spotted with raised, itchy areas), but it can also involve internal organs such as the lungs.

Multaq has been linked to many severe, life-threatening side effects. In 2011, the FDA published three major safety announcements. The first was published in January, after the FDA received reports that two people suffered from acute liver failure after being treated with Multaq. Another Safety Communication was published in July 2011, after researchers linked Multaq to a doubled risk of death, stroke, and hospitalization for heart failure. A third communication was published in December, when the FDA decided that Multaq might still be beneficial for people with non-permanent atrial fibrillation. European health authorities have restricted sales of Multaq.